doi: 10.3934/dcds.2018152

The two membranes problem for fully nonliear operators

1. 

Mathematics Department, The University of Texas at Austin, 2515 Speedway Stop C1200, Austin, Texas 78712, USA

2. 

Departamento de Matemática, Universidad Nacional de Mar del Plata/Conicet, Deán Funes 3600, Mar del Plata, Buenos Aires 7600, Argentina

* Corresponding author

Received  August 2017 Revised  February 2018 Published  April 2018

We study the two membranes problem for two different fully nonlinear operators. We give a viscosity formulation for the problem and prove existence of solutions. Then we prove a general regularity result and the optimal $C^{1, 1}$ regularity when the operators are the Pucci extremal operators. We also give an example that shows that no regularity for the free boundary is to be expected to hold in general.

Citation: Luis Caffarelli, Luis Duque, Hernán Vivas. The two membranes problem for fully nonliear operators. Discrete & Continuous Dynamical Systems - A, doi: 10.3934/dcds.2018152
References:
[1]

A. AzevedoJ.-F. Rodrigues and L. Santos, The N-membranes problem for quasilinear degenerate systems, Interfaces Free Bound., 7 (2005), 319-337.

[2]

L. Caffarelli and X. Cabré, Fully Nonlinear Elliptic Equations, AMS Colloquium Publications, Providence, 1995. doi: 10.1090/coll/043.

[3]

L. CaffarelliM. G. CrandallM. Kocan and A. Swiech, On viscosity solutions of fully nonlinear equations with measurable ingredients, Commun. Pure Appl. Math., 49 (1996), 365-397. doi: 10.1002/(SICI)1097-0312(199604)49:4<365::AID-CPA3>3.0.CO;2-A.

[4]

L. CaffarelliD. De Silva and O. Savin, The two membranes problem for different operators, Annales de l'Institut Henri Poincare, 34 (2017), 899-932. doi: 10.1016/j.anihpc.2016.05.006.

[5]

S. CarilloM. Chipot and G. Vergara-Caffarelli, The N-membrane problem with nonlocal constraints, J. Math. Anal. Appl., 308 (2005), 129-139. doi: 10.1016/j.jmaa.2004.11.024.

[6]

M. Chipot and G. Vergara-Caffarelli, The N-membranes problem, Appl. Math. Optim., 13 (1985), 231-249. doi: 10.1007/BF01442209.

[7]

D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Grundlehren der Mathematischen Wissenschaften, Vol. 224. Springer-Verlag, Berlin-New York, 1977.

[8]

E. Indrei and A. Minne, Regularity of solutions to fully nonlinear elliptic and parabolic free boundary problems, Annales de l'Institut Henri Poincare (C) Non Linear Analysis, 33 (2016), 1259-1277. doi: 10.1016/j.anihpc.2015.03.009.

[9]

D. Kinderlehrer and G. Stampacchia, An Introuction to Variational Inequalities and Their Applications, Reprint of the 1980 original, Classics in Applied Mathematics, 31, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2000. doi: 10.1137/1.9780898719451.

[10]

L. Silvestre, The two membranes problem, Comm. Partial Differential Equations, 30 (2005), 245-257. doi: 10.1081/PDE-200044490.

[11]

G. Vergara-Caffarelli, Regolarita di un problema di disequazioni variazionali relativo a due membrane, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur., 50 (1971), 659-662.

show all references

References:
[1]

A. AzevedoJ.-F. Rodrigues and L. Santos, The N-membranes problem for quasilinear degenerate systems, Interfaces Free Bound., 7 (2005), 319-337.

[2]

L. Caffarelli and X. Cabré, Fully Nonlinear Elliptic Equations, AMS Colloquium Publications, Providence, 1995. doi: 10.1090/coll/043.

[3]

L. CaffarelliM. G. CrandallM. Kocan and A. Swiech, On viscosity solutions of fully nonlinear equations with measurable ingredients, Commun. Pure Appl. Math., 49 (1996), 365-397. doi: 10.1002/(SICI)1097-0312(199604)49:4<365::AID-CPA3>3.0.CO;2-A.

[4]

L. CaffarelliD. De Silva and O. Savin, The two membranes problem for different operators, Annales de l'Institut Henri Poincare, 34 (2017), 899-932. doi: 10.1016/j.anihpc.2016.05.006.

[5]

S. CarilloM. Chipot and G. Vergara-Caffarelli, The N-membrane problem with nonlocal constraints, J. Math. Anal. Appl., 308 (2005), 129-139. doi: 10.1016/j.jmaa.2004.11.024.

[6]

M. Chipot and G. Vergara-Caffarelli, The N-membranes problem, Appl. Math. Optim., 13 (1985), 231-249. doi: 10.1007/BF01442209.

[7]

D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Grundlehren der Mathematischen Wissenschaften, Vol. 224. Springer-Verlag, Berlin-New York, 1977.

[8]

E. Indrei and A. Minne, Regularity of solutions to fully nonlinear elliptic and parabolic free boundary problems, Annales de l'Institut Henri Poincare (C) Non Linear Analysis, 33 (2016), 1259-1277. doi: 10.1016/j.anihpc.2015.03.009.

[9]

D. Kinderlehrer and G. Stampacchia, An Introuction to Variational Inequalities and Their Applications, Reprint of the 1980 original, Classics in Applied Mathematics, 31, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2000. doi: 10.1137/1.9780898719451.

[10]

L. Silvestre, The two membranes problem, Comm. Partial Differential Equations, 30 (2005), 245-257. doi: 10.1081/PDE-200044490.

[11]

G. Vergara-Caffarelli, Regolarita di un problema di disequazioni variazionali relativo a due membrane, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur., 50 (1971), 659-662.

[1]

Roland Schnaubelt. Center manifolds and attractivity for quasilinear parabolic problems with fully nonlinear dynamical boundary conditions. Discrete & Continuous Dynamical Systems - A, 2015, 35 (3) : 1193-1230. doi: 10.3934/dcds.2015.35.1193

[2]

Avner Friedman. Free boundary problems arising in biology. Discrete & Continuous Dynamical Systems - B, 2018, 23 (1) : 193-202. doi: 10.3934/dcdsb.2018013

[3]

Noriaki Yamazaki. Doubly nonlinear evolution equations associated with elliptic-parabolic free boundary problems. Conference Publications, 2005, 2005 (Special) : 920-929. doi: 10.3934/proc.2005.2005.920

[4]

Françoise Demengel, O. Goubet. Existence of boundary blow up solutions for singular or degenerate fully nonlinear equations. Communications on Pure & Applied Analysis, 2013, 12 (2) : 621-645. doi: 10.3934/cpaa.2013.12.621

[5]

Avner Friedman. Free boundary problems for systems of Stokes equations. Discrete & Continuous Dynamical Systems - B, 2016, 21 (5) : 1455-1468. doi: 10.3934/dcdsb.2016006

[6]

Serena Dipierro, Enrico Valdinoci. (Non)local and (non)linear free boundary problems. Discrete & Continuous Dynamical Systems - S, 2018, 11 (3) : 465-476. doi: 10.3934/dcdss.2018025

[7]

Noriaki Yamazaki. Almost periodicity of solutions to free boundary problems. Conference Publications, 2001, 2001 (Special) : 386-397. doi: 10.3934/proc.2001.2001.386

[8]

Fabio Camilli, Claudio Marchi. On the convergence rate in multiscale homogenization of fully nonlinear elliptic problems. Networks & Heterogeneous Media, 2011, 6 (1) : 61-75. doi: 10.3934/nhm.2011.6.61

[9]

Ugur G. Abdulla, Evan Cosgrove, Jonathan Goldfarb. On the Frechet differentiability in optimal control of coefficients in parabolic free boundary problems. Evolution Equations & Control Theory, 2017, 6 (3) : 319-344. doi: 10.3934/eect.2017017

[10]

Daniela De Silva, Fausto Ferrari, Sandro Salsa. On two phase free boundary problems governed by elliptic equations with distributed sources. Discrete & Continuous Dynamical Systems - S, 2014, 7 (4) : 673-693. doi: 10.3934/dcdss.2014.7.673

[11]

Huiqiang Jiang. Regularity of a vector valued two phase free boundary problems. Conference Publications, 2013, 2013 (special) : 365-374. doi: 10.3934/proc.2013.2013.365

[12]

Mingxin Wang. Existence and uniqueness of solutions of free boundary problems in heterogeneous environments. Discrete & Continuous Dynamical Systems - B, 2018, 22 (11) : 1-7. doi: 10.3934/dcdsb.2018179

[13]

Jesús Ildefonso Díaz. On the free boundary for quenching type parabolic problems via local energy methods. Communications on Pure & Applied Analysis, 2014, 13 (5) : 1799-1814. doi: 10.3934/cpaa.2014.13.1799

[14]

Mariane Bourgoing. Viscosity solutions of fully nonlinear second order parabolic equations with $L^1$ dependence in time and Neumann boundary conditions. Discrete & Continuous Dynamical Systems - A, 2008, 21 (3) : 763-800. doi: 10.3934/dcds.2008.21.763

[15]

Yuri Latushkin, Jan Prüss, Ronald Schnaubelt. Center manifolds and dynamics near equilibria of quasilinear parabolic systems with fully nonlinear boundary conditions. Discrete & Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 595-633. doi: 10.3934/dcdsb.2008.9.595

[16]

Wei-Zhe Gu, Li-Yong Lu. The linear convergence of a derivative-free descent method for nonlinear complementarity problems. Journal of Industrial & Management Optimization, 2017, 13 (2) : 531-548. doi: 10.3934/jimo.2016030

[17]

Felix Sadyrbaev. Nonlinear boundary value problems of the calculus of variations. Conference Publications, 2003, 2003 (Special) : 760-770. doi: 10.3934/proc.2003.2003.760

[18]

Alexandre Nolasco de Carvalho, Marcos Roberto Teixeira Primo. Spatial homogeneity in parabolic problems with nonlinear boundary conditions. Communications on Pure & Applied Analysis, 2004, 3 (4) : 637-651. doi: 10.3934/cpaa.2004.3.637

[19]

Feliz Minhós, Rui Carapinha. On higher order nonlinear impulsive boundary value problems. Conference Publications, 2015, 2015 (special) : 851-860. doi: 10.3934/proc.2015.0851

[20]

John V. Baxley, Philip T. Carroll. Nonlinear boundary value problems with multiple positive solutions. Conference Publications, 2003, 2003 (Special) : 83-90. doi: 10.3934/proc.2003.2003.83

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (66)
  • HTML views (272)
  • Cited by (0)

Other articles
by authors

[Back to Top]